Volume 74 - 2011 - Fasc.1 - Letters
Dose escalation of octreotide LAR is safe and effective in patients with advanced gastrointestinal neuroendocrine tumours for control of symptoms and tumor progression
Octreotide is a powerful drug for patients with gastroentero-pancreatic neuroendocrine tumors (GEP- NET). We recently reviewed in this Journal the role of somatostatin analogs as antiproliferative agents, but so far no results from randomized controlled trials were available (1). Meanwhile, the PROMID-study has estab- lished that a monthly dose of 30 mg octreotide-Long Acting Release (LAR) controls tumor growth in patients with advanced midgut neuroendocrine tumors, resulting in an important benefit in progression free survival com- pared to placebo (14.3 versus 6 months, hazard ratio = 0.34 ; 95% CI, 0.20 to 0.59 ; p = 0.000072) (2). It is important to recall that this somatostatin analogue main- ly exerts its actions through the somatostatin-2 and 3- receptors, but saturation is incomplete at the classical doses of octreotide-LAR of up to 30 mg monthly (3).
Symptoms of carcinoid syndrome have been reported to respond in only 50% of cases to the standard dose of octreotide-LAR (4). However, a prospective study reported an improved effect of a high-dose treatment with octreotide pamoate in patients with advanced malignant midgut carcinoid tumours (5). In this study, 12 patients received doses of octreotide of 160 mg every 2-4 weeks resulting in 75% of patients with tumour growth stabilisation for a median of 12 months and the majority of patients experiencing an amelioration of symptoms.
Should we consider Addison's disease in the differential diagnosis of persistent hypertransaminasemia ? A case report
A 29 year-old Caucasian male was admitted to our department in order to investigate persistent hyper- transaminasemia (3-4-fold the normal values) for at least 1 year, along with a symptomatology of progressive fatigue and weight loss (6 kg/6 months). No remarkable data were revealed from the individual and family histo- ry. Physical examination demonstrated hyperpgimenta- tion, atrophy of the upper and lower limbs, hypotension (100/70 mmHg on supine and 80/50 mmHg on upright position) and enlargement of cervical lymph nodes.
Unusual cause of biliary obstruction : hepatobiliary fascioliasis
We report a 30-year old female who presented to our clinic with severe abdominal pain, irradiating to the back, weight loss, fatigue and anorexia. The laboratory findings revealed increased levels of alanine trans- aminase, aspartate transaminase and bilirubin. The patient underwent abdominal ultrasonography (US) and magnetic resonance imaging (MRI). US showed hypoechoic areas located mainly in the subcapsular region of the liver. On MRI, hypointense lesions on T1- weighted images and hyperintense nodular lesions on T2-weighted images were seen within the liver (Fig. 1). Nodular lesions were peripherally enhancing in gadolin- ium-enhanced images. According to the US and MRI results hepatobiliary fascioliasis was considered as a diagnosis. Subsequently, endoscopic retrograde cholan- giopancreatography (ERCP) was performed and fasciola flukes were extracted from extrahepatic bile ducts.
Metachronous splenic metastasis in an anal squamous cell carcinoma
Although the spleen is a highly vascularised organ, metastasis remains a very rare situation, with an inci- dence ranged between 0.3 and 7.3% (1). They mainly occur in a context of multivisceral metastatic cancer at terminal stage and present as multiple and asymptomatic lesions diagnosed by incidental radiological assessment performed either in the regular follow-up of patients with cancer or in the workup at the time of the primary tumor diagnosis. Anal squamous cell carcinoma (ASCC), a rel- atively rare gastrointestinal malignancy, mainly associat- ed with liver and lymph nodes metastases, has not been described yet as a potential primary tumor associated with spleen metastases (2).
Disseminated histoplasmosis causing splenic rupture in a patient receiving infliximab
Infection with the soil fungus Histoplasma capsula- tum accounts for the most prevalent endemic mycosis in the United States but it rarely results in serious and fatal disease (1). The usual manifestation of histoplasmosis is in the form of pulmonary disease, but in immunocom- promised individuals it may present as a disseminated infection (2). Hepatomegaly and splenomegaly with variable degrees of severity are known clinical manifes- tations in disseminated disease, but these are usually uncomplicated. We present the first reported case of disseminated histoplasmosis complicated by splenic rupture.
Facial hyperpigmentation during pegylated interferon alpha therapy for chronic hepatitis B infection
Adverse skin reactions with the use of interferon (IFN) alpha alone or in combination with ribavirin have been described in previous reports (1). Hyperpigmen- tation associated with both standard and also pegylated IFN alpha has also been reported in recent years (2-7). However, all patients had chronic hepatitis C, hyperpig- mentation being mostly at tongue and injection sites, and they were on a combination treatment with ribavirin in these reports. In this article, we present, to our knowl- edge, the first case of facial hyperpigmentation during pegylated IFN alpha therapy in a patient with chronic hepatitis B infection.
Atypical acute appendicitis and its complications: A rare location of the appendix in the periduodenum
Acute appendicitis is a common and easily diagnosed disease. However, variation in the location of the appendix may make it difficult to diagnose acute appen- dicitis (1). Left-sided or subhepatic acute appendicitis has been reported due to adhesion or developmental anomalies (2,3). Periduodenal acute appendicitis, as seen in our case, is rare and may lead to delay in diagnosis.